What's Formula E?

Formula E is the world's first fully-electric racing series and started its first season on September 13, 2014. Ten teams with a total of 20 drivers – many of these former Formula 1 drivers – are initially competing against each other in ten large cities worldwide. The organizing FIA (Féderation International de l'Automobile), that also organizes Formula 1, wants to take a completely different path with the series and appeal to new target groups – mainly young people. For example, the season takes place counter cyclically from most other racing series in the winter half-year.

Environmental friendliness, economy and sustainability are the focus points of the overall concept. The Formula E series should provide a competitive environment for the automotive industry to advance the development of the electric car (mainly in large cities).

Indeed more and more automobile manufacturers show their strong interest to be part of the FIA Formula E Championship in the near future.

Audi now becomes the first German automobile manufacturer to compete in Formula E season 2017/18, after nearly 40 years of being successfully active in motorsport on the highest level.

BMW, Mercedes, Toyota, Nissan etc. are currently negotiating to enter the racing series in season 2018/19.

The tire manufacturer Michelin is only providing a single tire version that resembles a conventional road tire, will not be changed for the whole race weekend and should be driven on both dry as well as wet sections. The tires are profiled in season 2017/18. Newly designed road circuits in the city centres of this world are used as venues to bring the event directly to the spectators. eMobility, especially in the urban environment, is an important topic.

The Car – The Audi e-tron FE04

The Key Facts of the Audi e-tron FE04

• Electric motor

• 180 kW power output (race)

• 200 kW power output (qualifying)

• 3.5 sec. 0-100 km/h

• 225 km/h top speed

• rear-wheel drive

• one speed transmission

• 880 kg minimum weight (incl. driver)

• 28-KWh-battery

• 5.000 mm length

• 1.790 mm width

• 1.070 mm height

The Rules and Regulations

You can’t move the goalposts in motorsport, so what are the hard and fast rules to know when watching Formula E. Below is a brief overview of the rules and regulations - we won’t get too technical though. For a detailed look at the rules and regulations, you can visit the FIA website.

Race day format

The complete "race weekend" takes place in each case on one day (preferably Saturday): Free practice in the morning, qualifying at midday in four randomly drawn groups of five (to prevent traffic disruptions on the narrow routes) and race in the afternoon. All times in the schedule are the respective local times. The race itself takes approximately 55 minutes and requires two pit stops per team.

Points system

Formula E follows a standard points system, used in other FIA-sanctioned series - awarding points to the top-10 finishers.

1st - 25pts

2nd - 18pts

3rd - 15pts

4th - 12pts

5th - 10pts

6th - 8pts

7th - 6pts

8th - 4pts

9th - 2pts

10th - 1pt

Three additional points are awarded for pole position.

The driver starting at the front (Julius Baer Pole Position) picks-up an extra three points, while the driver setting the pace during the race (Visa Fastest Lap) receives an additional point. However, as a new rule introduced for Season Four, the driver must finish in the top-10 places to gain an extra point. If not, then the driver in the top-10 with the fastest lap takes the honour.

Julius Baer pole position - 3 points

Visa fastest lap - 1 point (if in a top-10 finishing position)

The Schedule

One of the many aspects unique to Formula E is that all the racing action takes place on a single day. A typical race day looks like this:

Free practice 1: 45 minutes
Free practice 2: 30 minutes (at double-header events only on the first race day)
Qualifying: 4 groups of 6 minutes each (every driver has a timed lap with 200 kW output)

Super Pole: one lap each of the 5 fastest drivers
Race: approx. 50 minutes

Double-header events are held on two days. Each race is treated like an independent ePrix. Formula E eliminated the second free practice of a double-header race on Sundays. One single session of 45 minutes will take place on the second day if the event comprises two races.

Here are the detailed program:

08:00 – 08:45 am: 1. Free Practice (45 min)
10:30 – 11:00 am: 2. Free Practice (30 min)
12:00 – 12:06 pm: Qualifying Group 1 (6 min)
12:10 – 12:16 pm: Qualifying Group 2 (6 min)
12:20 – 12:26 pm: Qualifying Group 3 (6 min)
12:30 – 12:36 pm: Qualifying Group 4 (6 min)
12:45 – 01:00 pm: Qualifying - Super-Pole (15 min)
04:00 – 04:55 pm: Race (approx. 55 min)

Further appointments on the race day

11:10 – 11:40 am: Pit walk and VIP Lanes
01:50 – 02:30 pm: Autograph sessions
02:10 – 02:40 pm: Pit walk VIPs and VIP Lanes
03:33 - 03:53 pm: Grid walk
05:15 pm: Podium ceremony

The Energy

The rechargeable batteries of the electric cars (developed by Williams) for the time being only keep their capacity for 25 minutes. This makes a vehicle change in the middle of the race necessary because a battery replacement would be too time-consuming. Solutions for wireless charging are currently being developed; these are already in use for the safety and medical cars (both BMW).

The Fanboost

Fans can give their favourite driver an extra speed boost by voting for them both prior to and during the opening six minutes of the race. Voting opens six days prior to the race with the three winning drivers receiving an additional 100kJ of energy in their second car only to be used for overtaking or to defend themselves in a power window of 180kW and 200kW. The three drivers with the largest number of votes will receive the FanBoost.

There are three ways to vote for the FanBoost:

Via the official FanBoost-Website: fanboost fiaformulae
Via the official Formel-E-App (App Store & Google Play)
Via Twitter by using two hashtags in one tweet (#FanBoost #FirstNameSecondname of the driver / #fanboost #LucasDiGrassi e.g.)

Initiator Jean Todt

Jean Todt

French former racecar driver, ex-Formula 1 manager, Managing Director (CEO) at Ferrari from October 2006 to March 2008, President of the global automobile federation FIA since October 2009.

FIA Promoter Alejandro Agag

Alejandro Agag

Spanish entrepreneur and former politician of the conservative Partido Popular, member of the European Parliament as well as General Secretary of the European Peoples Party 1999-2002. Son-in-law of the former Spanish Chief Minister José María Aznar. Founder & CEO of Formula E Holdings.